Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 136, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2000, 1:46 AM CDT for Black Hawk County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 10, 2000, 1:46 AM CDT (06:46 UTC)
- Expired
- Jul 10, 2000, 2:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 1:55 AM CDT | Thunderstorm Wind 52 E | La Porte City, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2939 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 100650 SVRDSM IAC013-100715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 146 AM CDT MON JUL 10 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA * UNTIL 215 AM * AT 143 AM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM NEAR WASHBURN...OR ABOUT 5 MILES SOUTHEAST OF WATERLOO...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GILBERTVILLE AROUND 150 AM AT 143 AM...A WEATHER SPOTTER REPORTED 60 MPH WINDS NEAR WASHBURN. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. FREQUENT DEADLY LIGHTNING IS OCCURRING. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT SUCH AS COMPUTERS AND TELEVISIONS. INTENSE RAINFALL CAN ACCOMPANY SEVERE THUNDERSTORMS...WHICH CAN QUICKLY FLOOD LOW LYING AREAS ANDm ROADWAYS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4253 9212 4244 9252 4230 9252 4232 9208 & JAW NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:45 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 9, 9:45 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 945 PM CDT SUN JUL 9 2000 EXPANDED FLASH FLOOD WATCH A LITTLE FURTHER SOUTH PER CURRENT RADAR TRENDS AND EXPECTED POSITION OF LOW LEVEL JET. SEVERE WATCH FOR NORTHWEST IOWA WILL BE OUT MOMENTARILY. MAIN THREAT APPEARS TO BE STRAIGHT LINE WINDS AND FLASH FLOODING. .DSM...FFA TONIGHT CENTRAL AND NRN CWA. JAW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:44 PM CDT | Flash Flood Warning | DMX | Emmet | 18 hr |
| Jul 9, 11:05 PM CDT | Flash Flood Warning | DMX | Palo Alto | 15 hr |
| Jul 9, 11:30 PM CDT | Flash Flood Warning | DMX | Kossuth | 15 hr |
| Jul 9, 11:48 PM CDT | Flash Flood Warning | DMX | Humboldt | 15 hr |
| Jul 10, 12:09 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 36 min |
| Jul 10, 12:20 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 40 min |
| Jul 10, 12:29 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 15 hr |
| Jul 10, 12:52 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 38 min |
| Jul 10, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 48 min |
| Jul 10, 1:24 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 51 min |
| Jul 10, 1:29 AM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin | 15 hr |
| Jul 10, 1:44 AM CDT | Flash Flood Warning | DMX | Emmet, Humboldt, Kossuth, Palo Alto | 15 hr |
| Jul 10, 4:47 AM CDT | Flash Flood Warning | DMX | Humboldt, Kossuth | 15 hr |
| Jul 10, 5:19 AM CDT | Flash Flood Warning | DMX | Black Hawk, Grundy | 15 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.